I Had an Allergic Reaction

And the pills I took
Made my fingers disappear *

pill-bottle.jpg

I’m sure many of you are just gonna skip right over this post, because, you figure, BO-RING, who hasn’t had an allergic reaction at some time in their lives?

Well, if you stick around, smart-ass, I’ll tell you.

ME, that’s who!

True. I’ve never, ever had any kind of allergy or allergic reaction. Until yesterday.

Oh, I remember that day like it was yesterday. I’d taken a Celebrex, which my doctor prescribed for back pain and which I’d taken a few weeks before with no problem. After a couple of hours, my palms started to itch. Then my feet. Then everything. (If you’re wondering, “Everything, really?” Yes, everything. Really.)

I know you don’t know what I look like naked and for that, be grateful, but if you can, just imagine a woman ripping off her clothes, jumping from foot to foot, scratching every available area of flesh with both hands, a back scratcher, a hairbrush, and a cheese grater (surprisingly effective!)

I knew I should probably just take Benadryl, but I haven’t taken an antihistamine in years, and I remember that they made me hyper. Hyper is not a good look for me.

But neither are scratch marks, and I was starting to worry about scars. Also, my face (the only part that wasn’t itchy) was turning an alarming shade of tomato-soup red.

I called my pharmacist, who recommended Benadryl but was careful to cover his ass and make sure I OK’d it with my doctor first. So, I left a message with my doctor’s office; she was to call me right back.

“Right back” is a long time when you’re scratching yourself to death. I knew we had Benadryl, but I had to e-mail Dave to find out where he kept it, as it wasn’t in his medicine cabinet.

“It’s in my sock drawer.”

Um, OK. I thought maybe I’d find all kinds of contraband in this heretofore-unknown hiding place, but, no, just socks and Benadryl. BO-RING!

The directions, as with all medications, were crystal-clear.

Excitability may occur; marked drowsiness may occur.

Well, which is it? I’d kind of like to know. Am I going to pass out or start redecorating my house? It didn’t really matter. I had to stop itching, so I downed the pills.

About 15 minutes after I took the Benadryl, my doctor’s office called.

“Take Benadryl.”

Thanks.

As it turns out, I didn’t feel drowsy or excitable, but the itching stopped, thank God. Later, I Googled

“Celebrex, itching, side effects” and found a seemingly reputable site called Medicine Net. After the usual mile-long text block of side effects, I read

In the unlikely event you have a serious allergic reaction to this drug, seek immediate medical attention. Symptoms of a serious allergic reaction include: rash, itching, swelling, dizziness, trouble breathing.

If you think the allergic reactions sound bad, here are some “highly unlikely but very serious side effects”:

persistent stomach/abdominal pain, chest pain, one-sided weakness, slurred speech, sudden vision changes . . .

and, wait for it:

. . . vomit that looks like coffee grounds!!!!!!!!!!!!!


Oh, man, if anything looking like coffee grounds came out of my stomach and through my mouth, that would be the end. I wouldn’t seek help, I’d just curl up on my bathroom floor and die of horror.

If you think you have had an allergic reaction:
  • Call your pharmacist, who will tell you to call your doctor. So, just call your doctor. Take it seriously—itching is one of the more humorous reactions, but some can be deadly.
  • You’re probably OK to take Benadryl. According to the bottle, people who have glaucoma, enlarged prostrate, emphysema, or chronic bronchitis should not take Benadryl. You might want to buy your own bottle, if your husband hides his in his sock drawer.
  • If you’re having trouble breathing or feel like your throat is closing up, skip the doctor and Benadryl and call 911 immediately.

* Today’s lyrics are courtesy of David Bowie.

Advertisements